Alert archive / Texas / Tornado Warnings in 2017

Tornado Warning 6, NWS Norman, OK

March 28, 2017Foard County, Hardeman County, Texas

NWS Norman, OK issued this tornado warning at Mar 28, 2017, 5:59 PM CDT for Foard County, Hardeman County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2017, 5:59 PM CDT (22:59 UTC)
Expired
Mar 28, 2017, 6:30 PM CDT
In force
31 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Foard County, TX, Hardeman County, TX

The radar

The Altus AFB radar (KFDR), 70 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 3:40 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.0 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 369 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-240 J/kg
Mixed-layer LCL
724 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
369 m²/s²
0-3 km storm-relative helicity
374 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

036 
WFUS54 KOUN 282259
TOROUN
TXC155-197-282330-
/O.NEW.KOUN.TO.W.0006.170328T2259Z-170328T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Norman OK
559 PM CDT TUE MAR 28 2017

The National Weather Service in Norman has issued a

* Tornado Warning for...
  Central Foard County in northern Texas...
  Southeastern Hardeman County in northern Texas...

* Until 630 PM CDT
    
* At 559 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 9 miles west of Crowell, moving northeast at 45 mph.

  HAZARD...Tornado and golf ball size hail. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* Locations impacted include...
  Crowell, Chillicothe, Margaret, Medicine Mound and Copper Breaks
  State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3405 10002 3438 9961 3438 9959 3439 9959
      3427 9947 3414 9947 3390 9988
TIME...MOT...LOC 2259Z 230DEG 39KT 3403 9989 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

..speg.
1 follow-up statement
117 
WWUS54 KOUN 282312
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
612 PM CDT TUE MAR 28 2017

TXC155-282321-
/O.CAN.KOUN.TO.W.0006.000000T0000Z-170328T2330Z/
Foard TX-
612 PM CDT TUE MAR 28 2017

...THE TORNADO WARNING FOR CENTRAL FOARD COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved into 
Hardeman County, therefore the warning has been cancelled for Foard 
County.

LAT...LON 3438 9961 3438 9960 3439 9959 3427 9947
      3419 9948 3409 9974 3410 9975 3410 9976
      3414 9984
TIME...MOT...LOC 2311Z 230DEG 47KT 3414 9976 

$$

TXC197-282330-
/O.CON.KOUN.TO.W.0006.000000T0000Z-170328T2330Z/
Hardeman TX-
612 PM CDT TUE MAR 28 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
SOUTHEASTERN HARDEMAN COUNTY...
    
At 611 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles northwest of Margaret, moving northeast at 55
mph.

HAZARD...Tornado and ping pong ball size hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
Chillicothe, Medicine Mound and Copper Breaks State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room, or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3438 9961 3438 9960 3439 9959 3427 9947
      3419 9948 3409 9974 3410 9975 3410 9976
      3414 9984
TIME...MOT...LOC 2311Z 230DEG 47KT 3414 9976 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

..speg.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Mar 28, 2:01 PM CDT, 3 hours 58 minutes earlier.

Area forecast discussion, Mar 28, 2:01 PM CDT, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Norman OK
201 PM CDT Tue Mar 28 2017

.DISCUSSION...
Will keep this relatively short as things will start getting busy
this afternoon. Expect marginal severe weather with the storms
over northwestern Oklahoma this afternoon, but the main show is
beginning to develop in west Texas and will move toward our
southwestern zones. Much higher surface dewpoints are moving
west-northwest through the Dallas-Fort Worth metroplex and toward
our southwestern zones allow surface moisture to increase ahead of
the arrival of the storms. Severe storms will be likely with
storms tonight. Although with time this evening, the convection
is expected to evolve toward a linear or QLCS configuration,
airmass would definitely support some supercells this afternoon
and early evening. Strong forcing associated with the approaching
upper wave will create widespread storms tonight, so continue with
categorical POPs and the chance of locally heavy rainfall.
Precipitation chances continue tomorrow as the upper low slowly
moves over the area. Expect cooler air and a break in storm
chances Thursday/Friday before the next in a series of upper lows
approaches.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  59  74  47  59 /  90  50  30  20
Hobart OK         56  69  45  63 /  80  40  20  10
Wichita Falls TX  57  77  48  67 /  90  20  20  10
Gage OK           49  57  40  62 /  80  70  40  10
Ponca City OK     58  72  47  57 /  80  80  40  20
Durant OK         62  76  51  64 /  90  60  30  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
Hazardous weather outlook, Mar 28, 11:52 AM CDT, 6 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1152 AM CDT Tue Mar 28 2017

OKZ004>048-050>052-TXZ083>090-291700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1152 AM CDT Tue Mar 28 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
There is a Moderate Risk of severe thunderstorms across portions
of southwestern Oklahoma and all of western north Texas. An
Enhanced Risk surrounds the Moderate Risk, and extends along and
south of I40. A Slight Risk covers much of the rest of Oklahoma.

Location...
The Moderate Risk area is south of a line from Hollis, to Meers,
to Duncan, and west of a line from Duncan to Bellevue Texas. This
includes all of western north Texas. The Enhanced Risk area is
generally bounded by I40 north of the Moderate Risk, and extends
south of a line from near Chandler to Erick. The Slight Risk area
is south of a line from near Ponca City, to Enid, to Arnett.

Timing...
The most likely time for severe storms will be from 4 PM to 2 AM.

Impacts...
Large hail up to the size of tennis balls and damaging wind gusts
in excess of 70 mph will be the main hazards. Tornadoes will also
be possible, especially across portions of western north Texas and
southwestern Oklahoma.

Discussion...
A few elevated strong to severe storms will continue to move
northward across western and northwestern Oklahoma through early
this afternoon. Some hail up to the size of quarters will be
possible with these storms.

Additional thunderstorm development is expected to occur by mid to
late afternoon along and ahead of a dryline across western north
Texas. Thunderstorms are expected to remain more isolated across
western north Texas into far southwestern Oklahoma this afternoon
and evening. Modest instability and wind shear will be favorable
for supercell thunderstorms capable of producing destructive hail,
damaging wind gusts and tornadoes.

By tonight, the storms are expected to develop into several line
segment, bowing structures that will pose primarily a damaging
wind threat during the late evening hours as they quickly move
east and northeast across south central and central Oklahoma.
However, the potential for large hail and a tornado or two will
continue to exist.

.Heavy rain...
Heavy rainfall will be likely across much of the area late today
and tonight. The most likely area for heavy rainfall will be along
the I44 corridor. Localized flash flooding will be possible.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
the risk areas should prepare for severe weather operations from
late this afternoon through tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
There is a Slight Risk of severe thunderstorms Wednesday, mainly
east of I-35 during the afternoon hours. Thunderstorm chances
will then continue each day through Monday. Severe thunderstorm
chances will return Saturday.

.Heavy rainfall...
Heavy rainfall will be possible Wednesday across southeast
Oklahoma. Flooding will be possible.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Mar 28, 12:35 PM CDT, 5 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1235 PM CDT TUE MAR 28 2017

OKZ015-016-281800-
Dewey OK-Custer OK-
1235 PM CDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR Dewey and northeastern Custer
Counties Until 100 PM CDT...

AT 1232 PM CDT, two strong thunderstorms were located near Custer
City and Putnam, moving north at 35 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Taloga, Thomas, Seiling, Custer City, Oakwood, Putnam, Cestos, Fay,
northwestern Canton Lake and Hucmac.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3560 9880 3579 9921 3616 9923 3616 9864
      3579 9864
TIME...MOT...LOC 1732Z 199DEG 32KT 3571 9884

03
Special weather statement, Mar 28, 1:30 PM CDT, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
130 PM CDT TUE MAR 28 2017

OKZ010-011-015-281900-
Major OK-Woodward OK-Dewey OK-
130 PM CDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR western Major...southeastern
Woodward and north central Dewey Counties Until 200 PM CDT...

AT 128 PM CDT, a strong thunderstorm was located near Seiling, moving
north at 40 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Seiling, Chester, Quinlan, Cestos and Bouse Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3609 9889 3611 9911 3657 9913 3645 9879
TIME...MOT...LOC 1828Z 191DEG 36KT 3617 9899

03
Special weather statement, Mar 28, 2:09 PM CDT, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
209 PM CDT TUE MAR 28 2017

OKZ005-010-011-015-282000-
Major OK-Woodward OK-Dewey OK-Woods OK-
209 PM CDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR western Major...southeastern
Woodward...northeastern Dewey and Woods Counties Until 300 PM CDT...

AT 206 PM CDT, an area of strong thunderstorms was located from 7
miles south of Waynoka, to Seiling moving north at 45 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Frequent cloud to ground lightning...

Locations impacted include...
Alva, Waynoka, Seiling, Dacoma, Quinlan, Orion, Chester, Avard,
Capron, northwestern Canton Lake, Hucmac, Hopeton and Bouse Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3699 9855 3617 9853 3616 9864 3602 9864
      3612 9908 3634 9914 3699 9895
TIME...MOT...LOC 1906Z 190DEG 37KT 3647 9888

03
Special weather statement, Mar 28, 4:49 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
449 PM CDT TUE MAR 28 2017

TXZ083-084-087-282215-
Foard TX-Knox TX-Hardeman TX-
449 PM CDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR western Foard...western Knox and
southern Hardeman Counties Until 515 PM CDT...

AT 445 PM CDT, a strong thunderstorm was located 11 miles southeast
of Chalk, moving northeast at 50 MPH. This storm will move into
western Foard County and could become severe.

In addition... severe thunderstorms are moving northeast through
King and Stonewall County that will move into Knox and Foard
Counties after 515 pm.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3421 10004 3411 9973 3340 9986 3340 9999
      3383 10000 3384 10005
TIME...MOT...LOC 2145Z 202DEG 45KT 3375 10010

..speg.
Special weather statement, Mar 28, 5:50 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
550 PM CDT TUE MAR 28 2017

OKZ022-023-035-037-038-282315-
Kiowa OK-Tillman OK-Washita OK-Caddo OK-Comanche OK-
550 PM CDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR eastern Kiowa...north central
Tillman...southeastern Washita...southern Caddo and northwestern
Comanche Counties Until 615 PM CDT...

AT 548 PM CDT, strong thunderstorms were along a line extending from
4 miles south of Snyder to near Apache, moving northeast at 50 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

Locations impacted include...
Anadarko, Carnegie, Apache, Snyder, Mountain View, Binger, Fort Cobb,
Mountain Park, Gracemont, Gotebo, Cooperton, Meers, Tom Steed
Reservoir, Boone, Albert, Lake Lawtonka, Alfalfa, Fort Cobb
Reservoir, Lake Ellsworth and southwestern Fort Sill.

LAT...LON 3504 9900 3526 9860 3538 9812 3485 9831
      3448 9905
TIME...MOT...LOC 2248Z 202DEG 45KT 3459 9894 3490 9838

MAHALE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 4:49 PM CDTSpecial Weather StatementOUNFoard26 min
Mar 28, 5:22 PM CDTSevere Thunderstorm WarningOUNFoard, Knox38 min
Mar 28, 5:54 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman, Knox51 min
Mar 28, 6:16 PM CDTSevere Thunderstorm WarningOUNWilbarger44 min
Mar 28, 6:41 PM CDTSevere Thunderstorm WarningOUNHardeman, Wilbarger49 min
Mar 28, 6:54 PM CDTSevere Thunderstorm WarningOUNBaylor, Knox51 min
Mar 28, 6:55 PM CDTAreal Flood AdvisoryOUNFoard, Hardeman, Knox3 hr

Nearby

Tornado Warnings in Texas, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.